Alert archive / Iowa / Wind Chill Advisories in 2007

Wind Chill Advisory 2, NWS Quad Cities, IA

January 28, 200721 counties in Iowa; 13 counties in Illinois; Clark County, Scotland County, Missouri

NWS Quad Cities, IA issued this wind chill advisory at Jan 28, 2007, 3:09 AM CST for 21 counties in Iowa; 13 counties in Illinois; Clark County, Scotland County, Missouri. It took effect at Jan 28, 2007, 4:00 AM CST. It was in force for 6 hr.

The area

The counties it named.

The facts

Issued
Jan 28, 2007, 3:09 AM CST (09:09 UTC)
In effect from
Jan 28, 2007, 4:00 AM CST
Expired
Jan 28, 2007, 10:00 AM CST
In force
6 hr
Issued by
NWS Quad Cities, IA
All 36 counties

Benton County, IA, Buchanan County, IA, Cedar County, IA, Clinton County, IA, Delaware County, IA, Des Moines County, IA, Dubuque County, IA, Henry County, IA, Iowa County, IA, Jackson County, IA, Jefferson County, IA, Johnson County, IA, Jones County, IA, Keokuk County, IA, Lee County, IA, Linn County, IA, Louisa County, IA, Muscatine County, IA, Scott County, IA, Van Buren County, IA, Washington County, IA, Bureau County, IL, Carroll County, IL, Hancock County, IL, Henderson County, IL, Henry County, IL, Jo Daviess County, IL, McDonough County, IL, Mercer County, IL, Putnam County, IL, Rock Island County, IL, Stephenson County, IL, Warren County, IL, Whiteside County, IL, Clark County, MO, Scotland County, MO

The radar

The Quad Cities radar (KDVN), 41 km from the middle of the area, began a volume at 09:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 9.2 hours before the alert went out and 47 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2007-01-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 2007-01-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 20 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
962 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
20 m²/s²
0-3 km storm-relative helicity
21 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS43 KDVN 280909
WSWDVN

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
309 AM CST SUN JAN 28 2007

...BITTER COLD THIS MORNING...

.THE ARRIVAL OF AN ARCTIC AIRMASS HAS BROUGHT BITTERLY COLD
TEMPERATURES AND DANGEROUS WIND CHILLS TO THE REGION.

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-281600-
/O.NEW.KDVN.WC.Y.0002.070128T1000Z-070128T1600Z/
BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON-
CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON-
HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL-
WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON-
WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK-
INCLUDING THE CITIES OF...INDEPENDENCE...MANCHESTER...DUBUQUE...
VINTON...CEDAR RAPIDS...ANAMOSA...MAQUOKETA...MARENGO...
IOWA CITY...TIPTON...CLINTON...MUSCATINE...BETTENDORF...
DAVENPORT...SIGOURNEY...WASHINGTON...WAPELLO...FAIRFIELD...
MOUNT PLEASANT...BURLINGTON...KEOSAUQUA....FORT MADISON...
GALENA...FREEPORT...MOUNT CARROLL...STERLING...ROCK FALLS...
MOLINE...ROCK ISLAND...KEWANEE...PRINCETON...HENNEPIN...ALEDO...
OQUAWKA...MONMOUTH...CARTHAGE...MACOMB...MEMPHIS...KAHOKA
309 AM CST SUN JAN 28 2007

...WIND CHILL ADVISORY IN EFFECT UNTIL 10 AM CST THIS MORNING...

THE NATIONAL WEATHER SERVICE IN QUAD CITIES HAS ISSUED A WIND
CHILL ADVISORY...WHICH IS IN EFFECT UNTIL 10 AM CST THIS MORNING.

TEMPERATURES AROUND ZERO AND NORTHWEST WINDS AT 15 TO 25 MPH WERE
CREATING WIND CHILLS AROUND -20 THIS MORNING. THE DANGEROUS WIND
CHILLS ARE EXPECTED TO LAST UNTIL MID MORNING...WHEN THE WIND WILL
DECREASE TO 10 TO 20 MPH AND TEMPERATURES WILL RISE INTO THE 5 TO
10 ABOVE RANGE.

A WIND CHILL ADVISORY MEANS THAT VERY COLD AIR AND STRONG WINDS
WILL COMBINE TO GENERATE LOW WIND CHILLS...RESULTING IN FROST
BITE AND HYPOTHERMIA IF PRECAUTIONS ARE NOT TAKEN.  IF YOU MUST
VENTURE OUTDOORS...DRESS IN LAYERS AND COVER ALL EXPOSED SKIN.


$$
DLF/12
1 follow-up statement
000 
WWUS43 KDVN 281559
WSWDVN

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
959 AM CST SUN JAN 28 2007

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-281700-
/O.EXP.KDVN.WC.Y.0002.000000T0000Z-070128T1600Z/
BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON-
CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON-
HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL-
WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON-
WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK-
INCLUDING THE CITIES OF...INDEPENDENCE...MANCHESTER...DUBUQUE...
VINTON...CEDAR RAPIDS...ANAMOSA...MAQUOKETA...MARENGO...
IOWA CITY...TIPTON...CLINTON...MUSCATINE...BETTENDORF...
DAVENPORT...SIGOURNEY...WASHINGTON...WAPELLO...FAIRFIELD...
MOUNT PLEASANT...BURLINGTON...KEOSAUQUA....FORT MADISON...
GALENA...FREEPORT...MOUNT CARROLL...STERLING...ROCK FALLS...
MOLINE...ROCK ISLAND...KEWANEE...PRINCETON...HENNEPIN...ALEDO...
OQUAWKA...MONMOUTH...CARTHAGE...MACOMB...MEMPHIS...KAHOKA
959 AM CST SUN JAN 28 2007

...WIND CHILL ADVISORY WILL EXPIRE AT 10 AM CST THIS MORNING...

THE WIND CHILL ADVISORY WILL EXPIRE AT 10 AM CST THIS MORNING. 

WIND CHILL VALUES WILL BE BELOW CRITERIA...BUT REMAIN BITTERLY
COLD IN THE RANGE OF 10 TO 20 BELOW THROUGH MIDDAY.



$$

What forecasters said that day

The local office's own words before this wind chill advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this wind chill advisory went out at Jan 27, 2:55 PM CST, 12 hours 14 minutes earlier.

Area forecast discussion, Jan 27, 2:55 PM CST, 12 hours 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
255 PM CST SAT JAN 27 2007

.SYNOPSIS...
THE WINDS OF CHANGE ARE A BLOWIN. INTIAL COLD FRONT WHICH PASSED THROUGH
LAST EVE INTO THE OVERNIGHT WAS POSITIONED FROM THE OHIO VALLEY INTO THE
LOWER MISSISSIPPI VALLEY EARLY THIS AFTN. SECONDARY FRONT WITH THE MAIN
SURGE OF ARCTIC AIR APPROACHING THE NORTH/WEST ATTIM. BEHIND THIS
FRONT TEMPS PLUNGE INTO THE SINGLE DIGITS WITH SUB ZERO READINGS ACROSS
NORTHERN PORTIONS OF ND AND MN. SATELLITE SHOWS DOUBLE BARREL VORT
COMPLEX PUSHING THROUGH WITH MAIN VORT OVER WI PRODUCING SWATH OF SNOW
WITH SOME ACCUMS OF 1-2 INCHES FROM SOUTHEAST MN THROUGH WESTERN WI.
SECONDARY VORT ALSO ACCOMPANIED BY FLURRIES AND SNOW SHOWERS DIVING THROUGH
CENTRAL IA WITH PCPN ADVANCING INTO SOUTHEAST IA ATTIM. WINDY CONDITIONS
BEING FOUND AS STEEPENING LOW LEVEL LAPSE RATES ENHANCE DOWNWARD
MOMENTUM TRANSFER. WINDS GENERALLY IN THE RANGE OF 20 TO 30 MPH WITH SOME
HIGHER GUSTS. STRONGEST WINDS REACHING ADVISORY CRITERIA FOUND WEST
OF THE CWA WITH ISALLOBARIC MAX AND NEAR VORT MAX... WHICH HAS AIDED THE
TRANSFER OF HIGHER WINDS TO THE SFC...WITHIN AXIS OF MOST UNSTABLE LOW
LEVELS WITH 1000-850 MB LAPSE RATES APPROACHING 9C/KM.

&&

.SHORT TERM...TONIGHT AND SUNDAY...
SEVERAL CONCERNS INCLUDING FLURRIES/SNOW SHOWERS AND MINOR ACCUMS...
WIND/WIND CHILLS AND POTENTIAL FOR HEADLINES... AND TEMPS.

INTIAL VORT COMPLEX TO SWING THROUGH BY EARLY EVE. NORTHEAST CWA MAY SEE
SOME FLURRIES EARLY ... AND FLURRIES AND SNOW SHOWERS WITH SOME
MINOR ACCUMS WILL GRADUALLY DIMINISH IN THE SOUTH. LATER THIS EVE AND
OVERNIGHT ATTENTION WILL SHIFT TO NEXT SHORTWAVE SEEN SPINNING
IN SATELLITE IMAGERY OVER THE ARROWHEAD OF MN. THIS SYSTEM WILL DIVE
E/SE WITH MODELS SUGGESTING FURTHER INTENSIFICATION. BRUNT OF ANY ACCUMS
WILL BE ALONG THE TRACK...THUS AREAS AS YOU HEAD NORTHEAST OF
DBQ-SQI AND MAINLY JUST NORTHEAST OF CWA STAND BEST POTENTIAL FOR ACCUMS
OF 1-2 INCHES. MOISTURE DEEPER NORTH/EAST OF CWA AS WELL. STILL DEEP CYCLONIC
FLOW...COLD ADVECTION AND POSITIVE VORTICITY ADVECTION SUFFICIENT TO
WRING OUT FLURRIES...WITH SOME SNOW SHOWERS AND POTENTIAL FOR ACCUMS
UP TO 1 INCH OVER NORTHEAST CWA.

NEXT ITEM IS WIND. WINDY CONDITIONS TO DOMINATE TONIGHT AND GRADUALLY
SUBSIDE DURING DAY ON SUN FROM WEST TO EAST AS RIDGE AXIS MOVES IN.
WINDS SHOULD REMAIN IN THE RANGE OF 20 TO 30 MPH WITH HIGHER GUSTS.
SOME SITES NEAR ADVISORY CRITERIA ATTIM AND SOME CONCERNS THIS COULD
EXPAND WITH DEEPENING SHORTWAVE APPROACHING. NAM INDICATES PLUME
OF STEEPEST LOW LEVEL LAPSE RATES MOVE IN THIS EVE IN CONJUNCTION WITH
MAX POTENTIAL VORTICITY. NAM AND GFS ALSO INDICATE TROP FOLD TO SWING DOWN
ACROSS THE AREA. OFFSETTING THIS IS TIME OF DAY WITH IT BEING NIGHTTIME
AND ALSO WEAKENING ISALLOBARIC MAX. WILL PUSH WIND SPEEDS RIGHT UP TO
ADVISORY CRITERIA FOR NOW AND PASS ON TO EVE SHIFT TO MONITOR. THESE
STRONG WINDS ALONG WITH TEMPS IN THE SINGLE DIGITS WILL PRODUCE
BITTER COLD WIND CHILLS LOWERING IN THE RANGE OF -5 TO -15 DEGS OVERNIGHT
THROUGH SUN MORNING... WITH POTENTIALLY DANGEROUS READINGS OF -20 DEGS IN
PORTIONS OF NORTHEAST IA. THIS WOULD BE RIGHT AT WIND CHILL ADVISORY
CRITERIA... AND SINCE IT APPEARS MARGINAL AND NOT WIDESPREAD ATTIM... WILL
NOT BE GOING WITH ANY HEADLINES WITH THIS FCST PACKAGE. BUT... SOMETHING
ELSE FOR EVE SHIFT TO KEEP EYE ON.

SKY COVER TO BE VARIABLE WITH MAIN BRUNT OF CLOUDINESS THIS EVE NORTHEAST
AND SOUTHWEST... THEN INCREASE LATE EVE AND OVERNIGHT WITH EASTERN
SECTIONS HAVING BEST CHANCE TO STAY MOCLOUDY FOR ANY DURATION THROUGH
SUN MORNING. SUBSIDENCE BEHIND DEPARTING WAVE AND WITH INCOMING RIDGE TO
BREAK UP LOW CLOUDS AS SUNDAY PROGRESSES ... BUT MODELS GENERALLY SHOW
DECENT AMOUNT OF HIGH CLOUDINESS STREAMING IN AHEAD OF NEXT SYSTEM.

AS FOR TEMPS... MODELS OVERALL VERIFIED SEVERAL DEGS TOO WARM ON LOWS
TO OUR NORTH THIS MORNING AND THEREFORE HAVE GENERALLY GONE BELOW
COLDEST GUIDANCE FOR MINS. SHOULD SEE WIDESPREAD SINGLE DIGITS FOR LOWS
WITH POTENTIAL TO BE NEAR TO POSSIBLY JUST BELOW ZERO NORTH/WEST.
VERIFICATION OF LOW LEVEL THICKNESS WITH TEMPS EARLY THIS AFTN SUPPORT
STRUGGLE TO AROUND 10 DEGS NORTH... AND ONLY 10-15 DEGS ELSEWHERE.
..05..

.LONG TERM...SUNDAY NIGHT THROUGH NEXT SATURDAY...
AN ACTIVE PERIOD IS EXPECTED UNDER NORTHWEST FLOW AND ARCTIC AIR.
RESPECTABLE CLIPPER SYSTEM ARRIVING LATE SUNDAY NIGHT/MONDAY. MINS
SHOULD BOTTOM OUT IN THE 03-06Z TIME PERIOD WITH SLOWLY RISING TEMPS
AFTER THAT. SNOW TO DEVELOP AS WELL AFTER MIDNIGHT AS CLIPPER SYSTEM
RUNNING A BIT FASTER THAN EXPECTED. SNOW TO LINGER INTO MONDAY
EVENING WITH FLURRIES LATE MONDAY NIGHT/TUESDAY MORNING. ARCTIC HIGH
PRESSURE TO MOVE QUICKLY THROUGH THE AREA TUESDAY AFTERNOON/NIGHT
BEFORE THE NEXT CLIPPER TYPE SYSTEM ARRIVES ON WEDNESDAY.

YET ANOTHER CLIPPER SYSTEM TO ARRIVE ON THURSDAY. THIS CLIPPER WILL
HELP PULL THE POLAR VORTEX SOUTHWARD WITH THE CORE OF THE ARCTIC AIR
ARRIVING FRIDAY/SATURDAY. THERE ARE MANY OTHER WEAK VORT MAXES
EMBEDDED IN THE NORTHWEST FLOW AND ANY ONE OF THEM COULD FIRE OFF
FLURRIES WITH THE ARCTIC AIR IN PLACE. OVERALL TREND WITH GLOBAL
MODELS IS THE ESTABLISHMENT OF A LONGWAVE TROF OVER THE MIDDLE OF
NORTH AMERICA WITH THE POLAR VORTEX WEST OR IN THE VICINITY OF JAMES
BAY. IF THE GLOBAL MODELS ARE CORRECT WITH THEIR H5 PATTERN...THE
ARCTIC COLD COULD REMAIN AROUND INTO THE FIRST FULL WEEK OF
FEBRUARY.   ..08..

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.

&&

05/08
Hazardous weather outlook, Jan 27, 12:40 PM CST, 14 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1240 PM CST SAT JAN 27 2007

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-281100-
BENTON IA-BUCHANAN IA-BUREAU IL-CARROLL IL-CEDAR IA-CLARK MO-
CLINTON IA-DELAWARE IA-DES MOINES IA-DUBUQUE IA-HANCOCK IL-
HENDERSON IL-HENRY IA-HENRY IL-IOWA IA-JACKSON IA-JEFFERSON IA-
JO DAVIESS IL-JOHNSON IA-JONES IA-KEOKUK IA-LEE IA-LINN IA-LOUISA IA-
MCDONOUGH IL-MERCER IL-MUSCATINE IA-PUTNAM IL-ROCK ISLAND IL-
SCOTLAND MO-SCOTT IA-STEPHENSON IL-VAN BUREN IA-WARREN IL-
WASHINGTON IA-WHITESIDE IL-
1240 PM CST SAT JAN 27 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A COUPLE OF UPPER AIR DISTURBANCES WILL BRING FLURRIES AND SCATTERED
SNOW SHOWERS...MAINLY OVER NORTHEAST IOWA AND NORTHWEST ILLINOIS AND
PORTIONS OF SOUTHEAST IOWA MID TO LATE AFTERNOON...AND OVER MUCH
OF THE REST OF THE OUTLOOK AREA AS THE NIGHT PROGRESSES. A FEW OF THE
MORE SIGNIFICANT SNOW SHOWERS MAY BRIEFLY REDUCE VISIBILITIES DOWN
TO AROUND ONE HALF MILE AND PRODUCE ANYWHERE FROM A DUSTING TO AROUND
ONE HALF INCH OF ACCUMULATION.

STRONG NORTHWEST WINDS USHERING SHARPLY COLDER AIR WILL PERSIST THIS
AFTERNOON AND TONIGHT. WINDS WILL BE SUSTAINED AT 20 TO 30 MPH
AND GUST TO AROUND 40 MPH AT TIMES. AS TEMPERATURES DROP TONIGHT...
BITTER COLD WIND CHILLS WILL DEVELOP IN THE RANGE OF -5 TO -15 DEGREES
WITH POTENTIALLY DANGEROUS WIND CHILLS OF NEAR -20 DEGREES
POSSIBLE OVER PORTIONS OF NORTHEAST IOWA LATE TONIGHT AND EARLY
SUNDAY MORNING.

ICE JAMS MAY OCCUR ON AREA RIVERS FOR THE NEXT SEVERAL DAYS...
PARTICULARLY ON THE ROCK RIVER IN ILLINOIS. MINOR RISES UP TO NEAR
FLOOD STAGE ARE POSSIBLE...BUT RAPID RISES ARE NOT EXPECTED.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

BELOW NORMAL TEMPERATURES ARE EXPECTED THROUGH THE WEEK AS AN ARCTIC
AIRMASS SETTLES INTO THE REGION.  MORNING LOWS WILL BE MAINLY IN THE
SINGLE DIGITS WITH AFTERNOON HIGHS IN THE TEENS TO LOWER 20S.  AT
TIMES...WIND CHILLS WILL DIP WELL BELOW ZERO.  PRECIPITATION DURING
THE WEEK WILL BE LIGHT...WITH SOME MINOR SNOW ACCUMULATIONS
POSSIBLE MONDAY AND AGAIN ON WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT. SPOTTERS
ARE ENCOURAGED TO REPORT ANY ICE JAMS OR HIGH RIVER LEVELS TO THE
NATIONAL WEATHER SERVICE OFFICE IN THE QUAD CITIES.

05/12/DLF

Nearby

Wind Chill Advisories in Iowa, 2007Wind Chill Advisories in Illinois, 2007Wind Chill Advisories in Missouri, 2007Every wind chill advisory in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.